Author Topic: Blind Spots  (Read 665 times)

CerebralWriter

  • Guest
Blind Spots
« on: September 24, 2012, 01:53:10 PM »
Hi, all--newbie here.  A friend recommended this forum when I mentioned I've been dealing with lupus-related retinal swelling, which has resulted in blind spots and distortion in my central and peripheral vision.  She said maybe someone here has experienced the same thing, and I sure could use a bit of moral support.

I've been on Plaquenil for three years, which none of the docs I've seen think is responsible.  I noticed the first blind spot about a month and a half ago, at which time I was diagnosed with a cotton wool spot in my left eye, caused by retinal/macular edema.  That spot since grew two "branches," one leading into my central vision and the other into my peripheral.  Then I started noticing distortion and shadows in my peripheral vision in both eyes, but another visit to the eye doc showed nothing new (he acted like the problem with my peripheral vision was all in my head).  I was put on 25 mg of prednisone for the retinal swelling, tapering 5 mg every four days, and the "branches" began to diffuse, but the original spot has remained, as have the visual changes in my peripheral vision.  A few days ago, I noticed what appears to be a new blind spot in my left eye.

The visual changes have made it hard for me to read blocks of text, as for some reason it all confuses my mind.  My biggest outlet has been the Internet and writing, and it's been driving me nuts that I cannot stand to be at the computer for very long before wanting to punch the screen.  I would love to hear from others who have experienced this problem--or at least have some idea of what I'm dealing with.  Thanks so much for your time.

lolo1979

  • Sr. Member
  • ****
  • Posts: 330
Re: Blind Spots
« Reply #1 on: September 24, 2012, 02:16:03 PM »
Cerebral,
I would get a second opinion on this issue as it relates to whether plaquenil is to blame.  I say this, because my eye doctor has told me that retinal swelling is the first symptom of plaquenil toxicity - and that it begins progressing from there.

I know you said a few docs have dismissed the plaquenil - but I just don't see how they can be 100% certain without taking you off it for a while to see how you do.

If it were me, I would stop the plaquenil immediately until someone is willing to provide you a guarantee in writing that it is not the cause!!! This is your vision we're talking about!

mebog

  • Guest
Re: Blind Spots
« Reply #2 on: September 24, 2012, 03:09:16 PM »
Cerebral,  I agree with loo lo, my Eye Dr.  Took me off plaqunil because of Retina problems.

I now have Macula degeneration.  Did the Plaqunil do it???  I've asked if I could go back on it but my Dr. gave me a strong NO.

I did feel Better on Plaqunil but do not take it any more.

Good luck.

lolo1979

  • Sr. Member
  • ****
  • Posts: 330
Re: Blind Spots
« Reply #3 on: September 24, 2012, 03:17:16 PM »
mebog - how long were you on the plaquenil?

I am on plaquenil right now, and DO feel better on it...but the eye issues are always in the back of my mind.


CerebralWriter

  • Guest
Re: Blind Spots
« Reply #4 on: September 24, 2012, 04:17:17 PM »
The eye docs said Plaquenil toxicity creates an unmistakable formation on the retina, one that looks very different than a cotton wool spot.  Also, I've only been taking it for three years, and they said it takes over five for the Plaquenil to start causing that kind of damage.  Was I misinformed?

Joe S.

  • Hero Member
  • *****
  • Posts: 6478
  • Fibro, Sjs, RA, CNS, Diabetes, TIA's, ADHD
    • Chakra Force
Re: Blind Spots
« Reply #5 on: September 24, 2012, 05:00:26 PM »
I know that I am sensitive to medications and experience side effects that most do not. My first dose of plaquenil left me blind for 6 hours before it came out of my system. If it is a toxicity issue you might try R-Lipoic-Acid. Of course check for side effects and drug interactions. Also you should ask your health care professional. You can check my supplements (bottom of my post) for others that may help you.
bkn C4 & C5, herniation's 7 n, 5 t, 4 l, Nerve Damage
Lisinopril, Amlodipine, Pantoprazole, Metformin, Furosemide, Glimepiride,
Centrum Silver, Cinnamon, Magnesium, Flaxseed, Inositol, Goldenseal, D3, ALA, ALC, Aleve
Reiki, reflexology, meditation, electro-herbalism